Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

October 15, 2012Bladen County, North Carolina

NWS Wilmington, NC issued this special weather statement at Oct 15, 2012, 2:49 PM EDT for Bladen County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2012, 2:49 PM EDT (18:49 UTC)
Expired
Oct 15, 2012, 3:45 PM EDT
In force
56 min
Issued by
NWS Wilmington, NC

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WWUS82 KILM 151849
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT MON OCT 15 2012

NCZ087-096-151945-
BLADEN-ROBESON-
249 PM EDT MON OCT 15 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 345 PM EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 
5 MILES NORTHEAST OF LUMBERTON...MOVING EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE AMMON...BARKER TEN MILE...DUART...
HOWELLSVILLE...JEROME...RUSKIN...SMITHS...TOLARSVILLE...WHITE OAK...
DUBLIN AND TAR HEEL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3480 7845 3470 7836 3465 7832 3463 7898
      3470 7901 3485 7875 3485 7850
TIME...MOT...LOC 1849Z 248DEG 27KT 3469 7892

$$

III

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Oct 15, 1:39 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 15, 1:39 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
139 PM EDT MON OCT 15 2012

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE REGION THIS AFTERNOON AND
EVENING. THIS FRONT WILL BRING IN A CHANCE FOR STRONG TO SEVERE
THUNDERSTORMS. HIGH PRESSURE WILL RETURN TUESDAY AND PERSIST
THROUGH WEDNESDAY. THE NEXT FRONTAL PASSAGES WILL BE A COMBINATION
OF A WARM FRONT PASSING NORTH ON THURSDAY AND A COLD FRONT FRIDAY.
HIGH PRESSURE WILL BUILD IN AGAIN SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM MONDAY...COLD FRONT MAKING ITS WAY EAST LATER TODAY
AND NOT EXPECTING FROPA WITH NW FLOW OF DRIER AIR UNTIL NEAR
MIDNIGHT...BUT PLENTY OF WARM AND MOIST AIR AHEAD OF THE FRONT
WILL BE CONDUCIVE TO SHOWERS AND THUNDERSTORMS THROUGH THIS
AFTERNOON INTO TONIGHT. TEMPS AS FOR SEVERE THREAT...SPC HAS AREA
UNDER SLIGHT RISK. COUNTING ON MORE OF AN ISOLATED EVENT AS
INSTABILITY REMAINS MARGINAL. OVERALL DEEP LAYER MOISTURE IS
LACKING. PCP WATER VALUES CLOSER TO AN INCH THIS MORNING WILL
INCREASE UP TO 1.3 INCHES OR SO AND UP AROUND A HALF INCH IN
CONVECTIVE LINES AHEAD OF FRONT. HIGHER DEWPOINT AIR MAKING ITS
WAY IN ALONG THE COAST AND WILL CONTINUE TO PUSH INLAND THROUGH
EARLY THIS AFTERNOON ENHANCING ML CAPE UP TO 1500 TO 2000
J/KG CLOSER TO THE COAST AND AROUND 1000 J/KG FURTHER INLAND.
SEEING DEWPOINT TEMPS UP INTO THE MID 60S AND UP CLOSER TO 70 IN
GEORGETOWN AND WILLIAMSBURG COUNTIES AND EXPECT AROUND 70 ALONG
THE COAST THIS AFTN. MAINLY UNIDIRECTIONAL FLOW WITH WINDS
INCREASING FROM 5 TO 10 KTS AT THE SFC UP TO 25 TO 30 KTS IN THE
LOWER LEVELS. ALTHOUGH THERE IS SLIGHT CONVERGENCE ALONG THE SEA
BREEZE...MAIN FORCING WILL COME WITH DIFFERENTIAL HEATING OR
CONVERGENT BANDS AHEAD OF MAIN FRONT THROUGH THIS AFTN. EXPECT
MORE ISOLATED CONVECTION CLOSER TO THE COAST THROUGH THIS
AFTN...ESPECIALLY IN AREAS WITH GREATER SUN AND HEATING. TEMPS
WILL REACH UP AROUND 80 IN MOST PLACES IN SOUTHERLY PUSH OF WARM
AIR. PLACES WITH SUN WILL SEE SLIGHTLY HIGHER READINGS.

MAIN LINE OF CONVECTION THIS MORNING REMAINS IN FLOW PARALLEL TO
FRONT WITH NOT MUCH OF PUSH EAST UNTIL LATER THIS AFTERNOON
BETWEEN 3 AND 6 PM WHEN WINDS BEGIN TO VEER TO THE SW TO W GIVING
THIS LINE A PUSH EAST. THIS COULD PRODUCE SOME STORMS WITH
POTENTIAL FOR DAMAGING WINDS AS THE MAIN THREAT FOR TODAY.

DRY AIR WILL BEGIN TO MAKE ITS WAY INTO THE AREA THROUGH LATE
THIS EVENING WITH COLD FRONT CROSSING THE CWA TOWARD MIDNIGHT. PCP
WATER VALUES WILL DROP TO AROUND A HALF INCH IN DEEPER NORTHWEST
FLOW BEHIND FRONT. BY DAY BREAK PCP WATER VALUES ACROSS THE CWA
WITH BE LESS THAN A HALF INCH. MAX CAA WILL COME OVERNIGHT WITH
LOW LEVEL THICKNESS VALUES DROPPING ABOUT 50 M AND 850 TEMPS
DROPPING ABOUT 5 DEGREES DOWN TO 10 C. THIS CAA WILL BE HELD UP A
BIT BY LINGERING SFC MOISTURE WITH SFC DEWPOINT TEMPS DROPPING
THROUGH DAYBREAK. EXPECT MIN TEMPS TO DROP BELOW 50 INLAND BUT
REMAIN IN THE MID 50S RIGHT ALONG THE COAST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...MODERATELY STRONG COLD ADVECTION WILL BE
UNDERWAY AT THE START OF THE PERIOD BUT IT WILL WEAKEN CONSIDERABLY
AS THE DAY WEARS ON. THIS USUALLY MAKES THE TEMPERATURE FORECAST A
LITTLE TRICKY AS THE DIURNAL CURVE IS CHANGED FROM NORMAL, BUT
OVERALL A FAIRLY SEASONABLE AFTERNOON IS ANTICIPATED. WITH THE HIGH
SETTLING IN NICELY TUESDAY NIGHT RADIATIONAL COOLING CONDITIONS MAY
BE OPTIMIZED ALLOWING MOST PLACES TO COOL DOWN TO A GOOD 5-7 DEGREES
BELOW CLIMO FOR MOST PLACES SAVE FOR PERHAPS SC COAST. LOWS SHOULD
RANGE FROM MID 40S NW TO AROUND 50 ALONG THE GRAND STRAND. SOME
COOLER TEMPS MAY FILTER INTO THE SC COASTAL COMMUNITIES SHOULD A
LAND BREEZE DEVELOP. ANOTHER COMPLICATING FACTOR FOR TEMPS OVER
SOUTHERN ZONES IS THE PROGRESSIVE SOUTHERN BRANCH SYSTEM CUTTING
ACROSS GA LATE AT NIGHT. IT MAY INTRODUCE SOME CIRRUS LEVEL MOISTURE
AND THUS INHIBIT RADIATIONAL COOLING. TEMPERATURES WEDNESDAY
AFTERNOON MAY END UP A FEW DEGREES HIGHER THAN THEIR TUESDAY
COUNTERPARTS. THIS WILL BE MORE OF A FUNCTION OF MODERATION RATHER
THAN ADVECTION AS THE LATTER APPEARS TO QUITE WEAK. INLAND
TEMPERATURES WEDNESDAY NIGHT SHOULD BE QUITE SEASONABLE BUT ONSHORE
FLOW WILL YIELD A FEW MILES OF MILDER READINGS ALONG THE COAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...WARMTH RETURNS ON THURSDAY AS RETURN FLOW
CONTINUES. MEANWHILE A LARGE AND DEEP CUTOFF UPPER LOW/OCCLUDED
SURFACE STORM WILL SPIN OVER THE WESTERN GREAT LAKES.THIS SYSTEM
WILL PUSH A COLD FRONT THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY.
TIMING ISSUES ARE MANY AS IS OFTEN THE CASE WITH SUCH A DEEP CUTOFF.
SUCH SYSTEMS ALSO TEND TO BRING ONLY WEAK COLD ADVECTION THIS FAR
SOUTH AND THE LATE WEEK PERIOD WILL BE CHARACTERIZED BY SMALL
DEVIATIONS FROM CLIMO AS FAR AS TEMPERATURES. DIURNALLY DRIVEN
CLOUDINESS MAY BE HARD TO SHAKE FOR SEVERAL DAYS AS THE TEMPS ALOFT
REMAIN RATHER COOL.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 18Z...EXPECT VFR THROUGH THE VALID TAF PERIOD WITH THE
EXCEPTION OF SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...POTENTIALLY CREATING MVFR/IFR.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
AHEAD OF AN APPROACHING COLD FRONT BEGINNING EARLY THIS AFTERNOON
AND CONTINUING THROUGH THE EVENING HOURS. CONFIDENCE CONTINUES TO BE
LOWERED REGARDING EXACT TIMING OF THE ACTIVITY...THUS HAVE USED A
BLEND OF LATEST GUIDANCE AND CURRENT OBS OF ACTIVITY UPSTREAM TO
GAUGE TIMING IN CURRENT FCST. EXPECT LOWERED CLOUDS CIGS AND
PERIODICALLY REDUCED VISIBILITIES CREATING MVFR/IFR...WITH WIND
GUSTS IN EXCESS OF 20 KTS IN STRONGER STORMS. ATTM...GIVEN TRENDS
AND ANALYSIS...ANTICIPATE FROPA TO OCCUR AROUND 06Z. PROCEEDING THE
FROPA...VFR WILL PREVAIL WITH NORTH WINDS AOB 10 KTS.

EXTENDED OUTLOOK...A SLIGHT CHANCE OF IFR FOG WED/THUR MORNING.
OTHERWISE VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1130 AM MONDAY...SOUTHERLY PUSH UP AROUND 15 KTS AHEAD OF
APPROACHING COLD FRONT THIS AFTERNOON. THIS WILL HELP PUSH SEAS UP
TO 4 TO 5 FT IN OUTER WATERS AND CLOSER TO 2 TO 3 NEAR SHORE.
EXPECT SOME SHWRS/TSTMS ACROSS THE WATERS LATER TODAY AHEAD AND
ALONG COLD FRONT. THE FRONT SHOULD REACH THE WATERS CLOSE TO
MIDNIGHT AND WILL MOVE THROUGH OVERNIGHT WITH A STRONG SHIFT IN
WINDS FROM SW TO W THROUGH THIS EVENING AND THEN VEERING TO THE
NORTH. DECENT SURGE BEHIND FRONT WILL KICK WINDS UP TO 20 TO 25 KT
IN OUTER WATERS AND 15 TO 20 NEAR SHORE. THIS STRONGER OFF SHORE
FLOW WILL BUILD SEAS IN OUTER WATERS UP CLOSER TO 6 FT BUT SHOULD
REMAIN BELOW SCA THRESHOLDS BUT WILL NEED PRECAUTIONARY HEADLINES.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...SMALL CRAFT ADVISORY LIKELY IN EFFECT FOR SOME
IF NOT ALL WATERS IN MODERATELY STRONG POST FRONTAL NORTHERLY
FLOW. A GENTLE VEER AND MORE PRONOUNCED RELAXATION OF WINDS WILL
OCCUR AS THE DAY PROGRESSES AND HIGH PRESSURE BUILDS IN FROM THE
N. IN FACT A VERY LIGHT WIND OF 10 KT OR LESS IS LIKELY MOST OF
MONDAY AS DIRECTION LAZILY TURNS TO MORE ONSHORE/SOUTHERLY AHEAD
OF THE NEXT SYSTEM.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...SLOW MOVING COLD FRONT APPROACHES ON THURSDAY.
ITS TIMING IS QUITE UNCERTAIN BUT IT MAY AT SOME POINT RAMP SW
WINDS AND OR SEAS HIGH ENOUGH TO WHERE SCEC HEADLINES ARE NEEDED.
ITS PASSAGE WHICH IS CURRENTLY SLATED FOR LATE THURSDAY NIGHT WILL
BRING A PRONOUNCED VEER TO W OR NW ON FRIDAY. SCEC WINDS MAY
CONTINUE BRIEFLY BUT THE LARGER SEAS WILL BE PUSHED FURTHER
OFFSHORE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RGZ
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...SGL
Hazardous weather outlook, Oct 15, 4:35 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
435 AM EDT MON OCT 15 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-160845-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
435 AM EDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE EASTERN CAROLINAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-160845-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
435 AM EDT MON OCT 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK THAT STRONG TO SEVERE THUNDERSTORMS CAN
MOVE ACROSS THE WATERS LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 15, 1:54 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
154 PM EDT MON OCT 15 2012

SCZ017-023-024-032-033-151900-
DARLINGTON-DILLON-FLORENCE-MARION-MARLBORO-
154 PM EDT MON OCT 15 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS FLORENCE...MARION...
DILLON...MARLBORO AND DARLINGTON COUNTIES THROUGH 300 PM EDT...

AT 153 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FLORENCE...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE DILLON...FLORENCE...BINGHAM...BLUE
BRICK...BROWNSVILLE...FLOYDALE...FORK...HAMER...KEMPER...LAKE VIEW...
LATTA...LITTLE ROCK AND INTERSTATE 95 FROM FLORENCE TO HAMER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3457 7939 3430 7907 3426 7912 3412 7986
      3423 7989
TIME...MOT...LOC 1753Z 247DEG 24KT 3420 7981

III
Special weather statement, Oct 15, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
249 PM EDT MON OCT 15 2012

NCZ087-096-151945-
BLADEN-ROBESON-
249 PM EDT MON OCT 15 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BLADEN AND ROBESON COUNTIES
THROUGH 345 PM EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
5 MILES NORTHEAST OF LUMBERTON...MOVING EAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE AMMON...BARKER TEN MILE...DUART...
HOWELLSVILLE...JEROME...RUSKIN...SMITHS...TOLARSVILLE...WHITE OAK...
DUBLIN AND TAR HEEL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3480 7845 3470 7836 3465 7832 3463 7898
      3470 7901 3485 7875 3485 7850
TIME...MOT...LOC 1849Z 248DEG 27KT 3469 7892

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 1:54 PM EDTSpecial Weather StatementILMDillon66 min
Oct 15, 2:53 PM EDTSpecial Weather StatementILMDarlington, Dillon67 min
Oct 15, 4:33 PM EDTSpecial Weather StatementILMDillon57 min
Oct 15, 4:41 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Horry, Marion64 min
Oct 15, 5:46 PM EDTSevere Thunderstorm WarningILMHorry, Marion59 min
Oct 15, 2:56 PM EDTSpecial Weather StatementILMRobeson64 min
Oct 15, 4:29 PM EDTSpecial Weather StatementILMBladen61 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.